Alert archive / Washington / Red Flag Warnings in 2016

Red Flag Warning 7, NWS Pendleton, OR

July 21, 2016

NWS Pendleton, OR issued this red flag warning at Jul 21, 2016, 2:25 PM PDT. It took effect at Jul 21, 2016, 10:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2016, 2:25 PM PDT (21:25 UTC)
In effect from
Jul 21, 2016, 10:00 PM PDT
Expired
Jul 22, 2016, 8:04 AM PDT
In force
10 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

074 
WWUS86 KPDT 212125
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
225 PM PDT THU JUL 21 2016

...SCATTERED THUNDERSTORMS ACROSS THE YAKIMA VALLEY AND HANFORD
DISTRICT TONIGHT FOLLOWED BY GUSTY WINDS FRIDAY...

.A COLD FRONT TONIGHT THROUGH FRIDAY MORNING WILL CAUSE WINDS TO
INCREASE THROUGHOUT THE COLUMBIA BASIN...AND THUNDERSTORMS WILL
DEVELOP OVER SOUTH CENTRAL WASHINGTON DURING THIS TIME. ALTHOUGH
THUNDERSTORMS WILL TAPER OFF FRIDAY MORNING...IT WILL REMAIN
BREEZY BEHIND THE FRONT. ANY NEW FIRE STARTS OVER THE GRASSY AREAS
IN THE YAKIMA VALLEY AND HANFORD DISTRICT MAY SPREAD RAPIDLY DUE
TO THE GUSTY WINDS.

WAZ641-212230-
/O.CAN.KPDT.FW.A.0004.160722T0300Z-160722T2200Z/
LOWER COLUMBIA BASIN OF WASHINGTON-
225 PM PDT THU JUL 21 2016

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND ABUNDANT
LIGHTNING FOR WASHINGTON FIRE WEATHER ZONES 641 AND 675...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE FIRE
WEATHER WATCH. 

SCATTERED THUNDERSTORMS ARE EXPECTED WEST OF JUNIPER DUNES LATE
TONIGHT THROUGH FRIDAY MORNING...BUT THIS IS ONLY A SMALL SECTION
OF FIRE ZONE 641. MOST OF WASHINGTON 641 WILL OBSERVE ISOLATED
THUNDERSTORMS WITH MINIMAL CLOUD-TO-GROUND LIGHTNING. THE FIRE
WEATHER WATCH HAS BEEN CANCELLED.

$$

WAZ675-221700-
/O.UPG.KPDT.FW.A.0004.160722T0300Z-160722T2200Z/
/O.NEW.KPDT.FW.W.0007.160722T0500Z-160722T2200Z/
EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN-
225 PM PDT THU JUL 21 2016

...RED FLAG WARNING IN EFFECT FROM 10 PM THIS EVENING TO 3 PM PDT
FRIDAY FOR GUSTY WINDS AND THUNDERSTORMS PRODUCING ABUNDANT
LIGHTNING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 3 PM PDT
FRIDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* TIMING...WINDS WILL INCREASE BY 8 PM THIS EVENING AND BECOME 
  BREEZY AT TIMES THROUGH FRIDAY. SCATTERED THUNDERSTORMS WILL 
  DEVELOP AFTER 10 PM TONIGHT AND WILL CONTINUE THROUGH SUNRISE 
  FRIDAY MORNING. 

* WIND...SOUTHWEST TO WEST WINDS 10 TO 20 MPH WITH GUSTS TO 30 
  MPH.

* RELATIVE HUMIDITY...23 TO 30 PERCENT FRIDAY AFTERNOON.

* LIGHTNING ACTIVITY...3 LATE TONIGHT THROUGH EARLY FRIDAY MORNING.

* PRECIPITATION...SOME STORMS MAY BRING ONE TENTH TO ONE QUARTER
  OF AN INCH OF RAINFALL...ALTHOUGH LESS THAN A TENTH OF AN INCH
  CAN BE EXPECTED OUTSIDE THE CORE OF THE STORMS.

* IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS THAT CAN 
  SPREAD RAPIDLY DUE TO THE GUSTY WINDS. 

...PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND DRY VEGETATION CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

&&


$$
1 follow-up statement
279 
WWUS86 KPDT 221504
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
804 AM PDT FRI JUL 22 2016

WAZ675-221615-
/O.CAN.KPDT.FW.W.0007.000000T0000Z-160722T2200Z/
EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN-
804 AM PDT FRI JUL 22 2016

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND
THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORMS HAVE ENDED IN THE WARNING AREA. IT WILL BE BREEZY
DURING THE DAY...BUT CRITICAL FIRE WEATHER CONDITIONS ARE NOT
EXPECTED. THE RED FLAG WARNING IS NO LONGER IN EFFECT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Jul 21, 2:00 PM PDT, 25 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM PDT, 25 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
200 PM PDT THU JUL 21 2016

.SHORT TERM...Tonight through Sunday...An upper level trough will
move through the region overnight and then exit on Friday. This will
bring a chance of showers and thunderstorms mainly to the northwest
portion of the forecast area from north central oregon up through
the lower Columbia Basin but especially along the east slopes of the
Washington Cascades. Westerly winds are expected to increase
overnight and continue through Friday before decreasing. Following
the departure of the trough the forecast area will be under a dry
westerly flow through the weekend.

.LONG TERM...Sunday night through Thursday night...A basically
westerly flow aloft will persist over the Pacific Northwest through
Thursday night. A couple of weak mid/upper level short waves
embedded in the broad scale mid/upper level westerlies will move
across the region, the first during the day on Monday and the next
on Tuesday night and Wednesday morning. These systems will be too
dry to produce any showers. The short wave on Monday will have only
scattered high clouds. The second short wave will bring broken to
overcast high clouds to the forecast area on Tuesday night with
clearing skies by daybreak on Wednesday. Otherwise, the forecast
area will remain under the influence of westerly downslope winds
aloft east of the Cascades, which will produce sinking motion aloft
and thus dry and stable conditions that will persist through the
period. High temperatures will be several degrees warmer on Monday
with highs in the lower to mid 90s at lower elevations and in the
upper 70s to upper 80s in the mountains. These high temperatures are
expected to persist through Thursday.  Polan

&&

.AVIATION...00Z TAFS...VFR conditions will continue for the next 24
hours. The forecast period begins with increasing mid level clouds
SCT-BKN 7000-10000 ft AGL at KRDM, KBDN, KDLS and KYKM. KPSC, KPDT
and KALW will have increasing mid level clouds of 9000-10000 ft AGL
by 03Z/22nd.  The mid level clods will become thicker overnight
yielding BKN-OVC 7-9000 ft AGL at all TAF sites. The increasing mid
level moisture is due to a low pressure system that will be moving
onshore and transporting some elevated instability east of the
Cascades this evening through overnight and for a few hours past
daybreak on Friday. Dynamic lift associated with the low pressure
system will combine with the elevated instability to trigger
isolated thunderstorms along the Cascades this evening. The
thunderstorms will spread to the NE across central Washington,
including the Yakima Valley, this evening and overnight. However,
the only TAF site that I felt confident in forecasting thunderstorms
tonight was at KYKM, which has VCTS for 05Z-07Z/22nd and -TSRA for
07Z-13Z/22nd. Sustained winds will be 5 to 15 Kts late this
afternoon through this evening, and then diminish a tad overnight.
Winds will increase to 10 to 15 kts with gusts to 23-29 kts by
17z/22nd with these winds continuing through Friday afternoon. Polan

&&

.FIRE WEATHER...The approaching upper level trough has been a
challenge in terms of fire weather concerns.  Scattered
thunderstorms will develop in south central WA tonight where LAL of
3 is forecast.  The area that will have the most critical fire
weather will be in the Yakima Valley and Hanford District...not only
due to the cloud-to-ground lightning but also the gusty winds that
will accompany the front.  This zone is primarily dry grass that
could easily carry a fire if one should develop. The fire weather
watch for this area (fire zone 675) will be upgraded to a red flag
warning. For the remainder of the WA side of the Columbia Basin (WA
fire zone 641)...most of the thunderstorm activity will be west-
northwest of Juniper Dunes.  Because this is only a small section of
WA zone 641...the fire weather watch will NOT be upgraded to a
warning. The Yakama Alpine District down to north central OR will
also see a brief period of LALs of 3...but this is higher terrain
and should not observe as many strikes.  The remainder of the
forecast area should see little to no thunderstorm activity tonight.
Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  62  81  54  85 /  20  10   0   0
ALW  67  83  59  85 /  20  20   0   0
PSC  66  86  58  88 /  30  20   0   0
YKM  64  86  55  89 /  40  20   0   0
HRI  66  84  57  88 /  20  10   0   0
ELN  64  77  57  83 /  40  20   0   0
RDM  49  79  43  85 /  20   0   0   0
LGD  58  79  46  82 /  10  10   0   0
GCD  56  80  49  85 /  10  10   0   0
DLS  65  81  58  86 /  30  10   0   0

&&

.PDT Watches/Warnings/Advisories...
OR...None.
WA...Red Flag Warning from 10 PM this evening to 3 PM PDT Friday for
     WAZ675.

&&

91/99/99

Nearby

Red Flag Warnings in Washington, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.